Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 179, NWS Sioux Falls, SD

August 30, 2020Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 30, 2020, 6:02 PM CDT for Brule County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2020, 6:02 PM CDT (23:02 UTC)
Expired
Aug 30, 2020, 6:45 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Brule County, SD

The radar

The Sioux Falls radar (KFSD), 190 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 4:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:48 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 30, 2:48 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
248 PM CDT Sun Aug 30 2020

.SHORT TERM...(This Evening through Monday)
Issued at 247 PM CDT Sun Aug 30 2020

Main focus is on tonight's severe weather risk. Most CAMs and recent
HRRR runs support clustered multicell and supercell (some strong to
severe) storms developing in central SD early this evening. This
occurs just ahead of the approaching cold front moving into central
and eastern SD early this evening. An elevated mixed layer evident
on water vapor imagery across central and eastern SD has prompted
development of very steep mid and low level lapse rates, MLCAPE of
2500-3500 J/kg, and DCAPE of 1000-1600 J/kg over central SD. Surface
observations show low level moisture pooling ahead of the front with
dew points in the mid 60s and temperatures in the 80s, combined with
mainly southeast surface winds. Nice low level curvature is evident
on model hodographs near KHON, aided by low level jet influence.
These combined ingredients favor a threat for large hail exceeding
golf ball size, damaging wind gusts of up to 70 mph, and a tornado
or two being possible with the strongest storms tonight.

Model soundings and cumulus field development suggest storm
initiation as the cap breaks somewhere in the 4-7 pm window roughly
along axis from Aberdeen to Chamberlain. 0-6km bulk shear of 30-40
kts should allow for organized storms to persist, with modest mid
level winds prompting a tendency for storms to cluster together.
Most model guidance supports the main severe weather threat
remaining north of I-90 through around 10 pm tonight and storms
mostly being east of I-29 by midnight. Isolated showers and storms
are still possible along and south of I-90, but are favored to
have lesser coverage.

Along with and behind the front, expect winds to turn northerly and
become gusty. Additional showers and isolated storms are possible
behind the front as well, although severe weather threat is negated
with this activity. Did keep rain chances in overnight for much of
the region for this potential.

Much drier and cooler air moves in immediately behind the front as
an upper longwave trough digs into the region. Expect lows to fall
into the 50s tonight, coolest in central SD further west where skies
begin to clear and the driest air moves in soonest. Dry surface high
pressure moves in for Monday, bringing cooler high temperatures in
the 70s to near 80 degrees and light and variable winds.

.LONG TERM...(Monday Night through Sunday)
Issued at 247 PM CDT Sun Aug 30 2020

Unfortunately little to no relief is ahead for those wanting rain in
the upcoming work week. For Monday night through early Wednesday,
several rain-making disturbances are poised to track south of the
immediate region. With an upper trough axis in the vicinity and
drier northwest flow aloft, drier weather with near seasonal
temperatures prevails during this period.

On Wednesday, a disturbance to our north should bring a period of
warm air advection and warmer weather again with highs approaching
90 degrees. While this disturbance looks to bring a front through
the region by Thursday, Gulf moisture is mostly blocked by a system
to the south yielding mainly dry weather. The bigger impact mid
week, other than a period of hotter summery weather, looks to be
periods of breezy winds from a tighter surface pressure gradient.

Late week, there is little change to the weather pattern with drier
weather and generally seasonal temperatures persisting, but there is
some low confidence chance of more widespread rain with a late
weekend system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 115 PM CDT Sun Aug 30 2020

VFR conditions continue to prevail across the region this
afternoon, although visibility may be subtly reduced in scattered
high based showers and thunderstorms in southwest MN though late
afternoon. Expect breezy south/southeast winds through this
evening with gusts up to 35 kts, ahead of an approaching cold
front. Winds will turn north and remain gusty behind the front
passing through tonight.

Generally expect VFR conditions through Monday, but shower and
thunderstorm activity 00z-12z may bring MVFR ceilings and
visibility at times. Initially expect isolated storms to develop
near KHON this evening, with activity spreading east with the
front through the evening. May see a second round of showers
behind the front, but this activity should be through the region
(except maybe northwest IA) by 12z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...BP
Hazardous weather outlook, Aug 30, 4:06 AM CDT, 13 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CDT Sun Aug 30 2020

MNZ071-072-SDZ038>040-050-052>061-063>065-068-310915-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Bon Homme-
406 AM CDT Sun Aug 30 2020

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

South winds will gust to around 40 mph from late morning into the
afternoon.

Thunderstorms may develop late this afternoon into the early
evening. If storms can develop a few may be severe, with hail to
the size of golf balls and wind gusts to 70 mph. The main threat
for severe weather should be from about 6 pm to 10 pm CDT.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ062-066-067-069>071-310915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton-
Union-
406 AM CDT Sun Aug 30 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this evening, with the better
chances from about 7 pm to 2 am. An isolated severe storm will be
possible with hail to the size of half dollars and wind gusts to
60 mph the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:24 PM CDTSevere Thunderstorm WarningFSDBrule25 min
Aug 30, 6:32 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld58 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.